Subscriptions
  • Join our People's Pharmacy Page on Facebook
  • Follow JoeGraedon on Twitter
  • Follow Us
  • Free email newsletter

Print This Page

Anti-Anxiety Pills Linked to Likelihood of Dementia

  • Currently 4.5/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.5/5 (69 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Anti-anxiety agents and sleeping pills may put older people at increased risk for dementia. That is the conclusion of a long-term French study of senior citizens. Over 1000 men and women were recruited in the late 1980s. They were 65 or older and were followed up for 15 years. None had signs of Alzheimer's disease or cognitive impairment at the start of the study and none were taking benzodiazepines such as Valium, Librium or Xanax. These volunteers were assessed every couple years during the course of the study. Experts evaluated their memory, mood, and medication use.

Almost a third of the people who began taking anti-anxiety drugs during the study had developed dementia by the end of it. 23 percent of those who did not take such medications were diagnosed with cognitive impairment. The investigators concluded that "new use of benzodiazepines was associated with a significant, approximately 50% increase in the risk of dementia."

[BMJ, online Sept. 27, 2012]

  • Currently 4.5/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.5/5 (69 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

1 Comment

| Leave a comment

Is Venlafaxine a Benzodiazepine? I take a light dose of that.

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.